Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 44, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 28, 2018, 3:00 PM CDT for Mason County, Tazewell County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 3:00 PM CDT (20:00 UTC)
- Expired
- May 28, 2018, 3:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mason County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 41 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:00 PM CDT | TSTM WND DMG | Green Valley, IL | A FEW HEALTHY TREE LIMBS BLOWN DOWN. A COUPLE CAUSED POWER LINE DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 932 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
259
WUUS53 KILX 282000
SVRILX
ILC125-179-282045-
/O.NEW.KILX.SV.W.0044.180528T2000Z-180528T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
300 PM CDT MON MAY 28 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
South central Tazewell County in central Illinois...
Northeastern Mason County in central Illinois...
* Until 345 PM CDT
* At 300 PM CDT, a severe thunderstorm was located over Green Valley,
or 12 miles north of Mason City, moving west at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Delavan, Manito, Green Valley, Forest City, Topeka and Goofy Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4045 8958 4035 8952 4022 8993 4039 8999
TIME...MOT...LOC 2000Z 073DEG 15KT 4038 8963
HAIL...1.00IN
WIND...60MPH
$$
Barnes2 follow-up statements
199
WWUS53 KILX 282019
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
319 PM CDT MON MAY 28 2018
ILC179-282028-
/O.CAN.KILX.SV.W.0044.000000T0000Z-180528T2045Z/
Tazewell-
319 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TAZEWELL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4043 8972 4029 8971 4024 8984 4022 8993
4039 8999
TIME...MOT...LOC 2018Z 073DEG 16KT 4036 8975
$$
ILC125-282045-
/O.CON.KILX.SV.W.0044.000000T0000Z-180528T2045Z/
Mason-
319 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN MASON COUNTY...
At 318 PM CDT, a severe thunderstorm was located near Forest City,
moving west at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manito, Forest City, Topeka and Goofy Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4043 8972 4029 8971 4024 8984 4022 8993
4039 8999
TIME...MOT...LOC 2018Z 073DEG 16KT 4036 8975
HAIL...1.00IN
WIND...60MPH
$$
Barnes615
WWUS53 KILX 282037
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
337 PM CDT MON MAY 28 2018
ILC125-282047-
/O.EXP.KILX.SV.W.0044.000000T0000Z-180528T2045Z/
Mason-
337 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MASON COUNTY WILL
EXPIRE AT 345 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4043 8972 4029 8971 4024 8984 4022 8993
4039 8999
TIME...MOT...LOC 2037Z 073DEG 15KT 4034 8982
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:12 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 28, 12:12 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1212 PM CDT Mon May 28 2018 .UPDATE... Issued at 1036 AM CDT Mon May 28 2018 Temperatures late this morning already around the 90 degree mark heading for some record highs again this afternoon (see climate section below). Complex of storms that moved across parts of central Wisconsin earlier this morning has brought an outflow boundary surging south into northern Illinois with the latest HRRR model suggesting the boundary will push into our northern counties by early this afternoon. This will set up at least some weak low level convergence across our north for some isolated convection to develop with ML Cape values at least to 2500 J/KG. Forecast soundings over the remainder of the forecast area showing very similar conditions to what we had yesterday so will continue with the isolated storm threat thru the afternoon with any remaining convection late this afternoon dissipating quickly early this evening. With the outflow boundary acting as the main trigger, it appears the coverage across our north would be better than across the remainder of the forecast area, but wind fields remain quite weak, so once again the coverage even across the north looks limited this afternoon. Any storms that do develop in this very unstable atmosphere once again have the potential for producing gusty winds and hail, along with torrential rainfall. Other than some minor tweaks to the late morning temperatures in the grids, no other changes were needed at this time. Current ZFP in good shape so no late morning update needed. && .SHORT TERM...(Today and tonight) ISSUED AT 329 AM CDT Mon May 28 2018 Today, Memorial Day will definitely feel like summer as the heat continues across Central IL to wrap up the holiday weekend. A broad upper ridge remains parked over the Central Plains, building NE into the Midwest. Tropical Storm Alberto moving into the Gulf Coast will add some moisture back into the atmosphere, impacting the Midwest in a couple days. For now, a general lack of pressure gradient at the surface has left the winds light and somewhat variable again today...and the region susceptible to the same weak forcing from any mesoscale boundaries for isolated shower and thunderstorm development in the afternoon/early evening. Yesterdays isolated/scattered showers and thunderstorms again a threat as the temps into the 90s and dewpoints in the low 70s/upper 60s going into the max heat of the day providing plenty of surface based instability, CAPES in the 2500-3000 J/kg. Once again, CAMs trying to focus any convection along weak surface convergence, but yesterdays convection was not well handled as the models are struggling to maintain any mesoscale features into the overnight hours. High res models trying to produce afternoon convection again, and see no reason not to at least put a mention for isolated showers and thunderstorms. Atmosphere not capping as would commonly see in this kind of pattern, and daytime heating is enough. Hot and muggy will be the rule, with only those isolated showers and thunderstorms providing any relief. Keep heat safety considerations in mind while participating in outdoor activities this holiday weekend, as the heat does not relent through the holiday. Temperatures in the overnight tonight only drop into the upper 60s/low 70s again tonight. .LONG TERM...(Tuesday through Sunday) ISSUED AT 329 AM CDT Mon May 28 2018 Max temps through Tuesday are into the 90s, with the same muggy air in place to keep the heat indexes well into the upper 90s. Alberto, moving into the Gulf Coast today, tracks northward into the Ohio River Valley for midweek. Models are trending further to the east, potentially causing some issues with the qpf forecast. However, so far, the blended forecasts are not yet responding to the more easterly trend, and an axis of high qpf is laying out over the IL/IN border through Wed. Max temps for Wednesday are also cooler, with the impact of the cloud cover associated with Alberto. With the western side of the subtropical system, Alberto will be pulling some of the more dry air into its core. With an increasingly easterly track for the storm, the chances for significant qpf will also fade should that trend continue. Alberto slows over the Great Lakes and phases with another wave ejecting out of the Rockies and into the Northern Plains. Pops remain in the forecast through Thursday, potentially drying out Thursday and Friday as the system moves out to the NE. Temps in the extended going into next weekend may be erroneously low, with climatology bringing down the guidance, as the predominantly southwesterly flow does not appreciably shift beyond midweek. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1203 PM CDT Mon May 28 2018 VFR conditions are expected this forecast period. Outflow boundary from convection well to our north is shifting into north central Illinois and should push thru at least our northern TAF locations this afternoon with the light and variable winds become northeast to east at 12 to 17 kts as the boundary moves thru with a few gusts around 25 kts possible, especially at BMI just as the boundary pushes through. Isolated convection possible close to the boundary this afternoon but coverage looks too limited at this time to include at any of the TAF sites. Winds should settle more into a light easterly flow tonight with possibly a little fog/haze developing just before sunrise. && .CLIMATE... Issued at 1155 AM CDT Sat May 26 2018 Here are Record Highs Today thru Tuesday in Central IL... City.......... Mon/May 28 Tue/May 29 Bloomington... 97/2012 97/1934 Charleston.... 97/1911 96/1934 Danville...... 97/1911 95/1942 Decatur....... 94/1991 96/1934 Effingham..... 94/2012 98/1895 Havana........ 92/2006 95/2006 Jacksonville.. 92/2006 95/1934 Lincoln....... 94/2006 96/1934 Mattoon....... 93/1991 92/1987 Minonk........ 96/2012 98/1934 Paris......... 96/1911 95/1914 Peoria........ 94/2006 99/1934 Robinson...... 97/1911 96/2012 Rushville..... 92/1941 98/1934 Springfield... 94/2006 95/1934 Tuscola....... 97/1911 94/1991 Urbana........ 94/1991 96/1934 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Smith SHORT TERM...HJS LONG TERM...HJS AVIATION...Smith CLIMATE...07
Hazardous weather outlook, May 28, 11:54 AM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1154 AM CDT Mon May 28 2018 ILZ027>031-036-037-040>042-047>052-291100- Cass-Christian-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan- Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 1154 AM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms will be possible this afternoon into early this evening. While organized severe weather is not anticipated, a few of the storms will be capable of producing strong gusty winds, hail, and heavy rainfall. Hot and humid conditions will prevail today...with afternoon heat index values ranging from 95 to 100. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A chance for thunderstorms will return Tuesday afternoon into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-043>046-053>057-061>063-066>068-071>073-291100- Champaign-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas- Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-Piatt- Richland-Shelby-Vermilion- 1154 AM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms will be possible this afternoon into early this evening. While organized severe weather is not anticipated, a few of the storms will be capable of producing strong gusty winds, hail, and heavy rainfall. Hot and humid conditions will prevail today...with afternoon heat index values ranging from 94 to 98. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A chance for thunderstorms will return late Tuesday through Thursday. Heavy rain will be possible mainly Tuesday night through Wednesday afternoon as remnants of tropical storm Alberto track northward near the Indiana state line. Rainfall amounts of one and a half to two inches are expected, with locally higher amounts possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Barnes
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:05 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Tazewell | 40 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.